Utah, 2002

Damaging Wind in Utah, September 17, 2002

September 17, 2002 · NWS SLC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 17, 4:25 PM MST, 3 hours 50 minutes earlier.

Area forecast discussion, Sep 17, 4:25 PM MST, 3 hours 50 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
525 PM MDT TUE SEP 17 2002

.SYNOPSIS...UPPER TROUGH STRENGTHENING OVER SOUTHERN OREGON
WILL MOVE INTO NORTHERN UTAH LATE TONIGHT AND ACROSS ALL OF UTAH
WEDNESDAY. A RIDGE OF HIGH PRESSURE WILL MOVE IN FOR THURSDAY
THROUGH SATURDAY.

.DISCUSSION...STORM SYSTEM SHARPENING UP OVER SOUTHEAST OREGON WILL
CONTINUE TO DEVELOP AS IT MOVES INTO NORTHERN UTAH TONIGHT. A
STRONG JET ON THE BACK SIDE SHOULD PROVIDE GOOD DIVERGENCE OVER UTAH
BETWEEN MIDNIGHT AND SUNRISE WEDNESDAY MORNING WITH GOOD HEIGHT
FALLS ALSO ASSOCIATED WITH SYSTEM. WIDESPREAD PRECIPITATION
EXPECTED OVER THE NORTHERN THIRD OF CWA BY WEDNESDAY MORNING. COLD
AND MOIST NORTHWEST FLOW WILL PREVAIL ACROSS THE NORTH THROUGH
MOST OF THE DAY WITH SHOWERS SPREADING OUT ACROSS MOST OF THE SOUTH
CENTRAL REGION BY AFTERNOON. THE MAIN AREAS OF HEAVIEST PRECIP WILL
BE IN THOSE AREAS FAVORED BY NORTHWEST FLOW FROM ABOUT MILFORD TO
THE IDAHO BORDER ALONG THE I-15 CORRIDOR. OVER 1.00 INCH AMOUNTS
ARE POSSIBLE IN THIS CORRIDOR.

THE AVN SHOWS SLIGHTLY COLDER TEMPS THEN THE ETA AND WILL LEAN IN
THAT DIRECTION AS SYSTEM IN MOVING IN RAPIDLY WITH LITTLE
MODERATION EXPECTED. SNOW LEVELS THEREFORE WILL BE BASED ON AVN
700MB TEMPS WHICH LOWERS IT DOWN TO BELOW 8000 FEET. BELIEVE ANY
ACCUMULATING SNOW WILL REMAIN ABOVE 8000 FEET WITH SEVERAL INCHES
POSSIBLE. THUS HAVE ISSUED A SPS FOR MOUNTAINS.

STORM SYSTEM MOVES OUT RAPIDLY BY THURSDAY WITH DRY WEATHER
EXPECTED FROM THEN THROUGH TUESDAY. THE MRF CONTINUES TO TREND
TOWARD HIGHER HEIGHTS SUNDAY THROUGH TUESDAY WITH EACH CONSECUTIVE
RUN. THE EC CONTINUES TO BE STRONGER WITH SYSTEM ON MONDAY BUT WILL
LEAN TOWARD MRF TREND.

SLC 8810  CDC 1210  STRUTHWOLF

.SLC...FLASH FLOOD WATCH UTAH COUNTY.

In the hours before

Special weather statement, Sep 17, 3:38 PM MST, 4 hours 37 minutes before
IDZ024-025-UTZ001>010-012-014>017-WYZ021-180401-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
438 PM MDT TUE SEP 17 2002

...SNOW FOR UTAH MOUNTAINS LATE TONIGHT THROUGH WEDNESDAY...

SNOW LEVELS WILL BE LOWERING TO NEAR 7500 FEET IN THE NORTHERN UTAH
AND EXTREME SOUTHEAST IDAHO MOUNTAINS WITH ACCUMULATIONS OF 1-2
INCHES BY MORNING ABOVE 8000 FEET. SNOW WILL CONTINUE ACROSS THESE
MOUNTAINS OF NORTHERN UTAH INTO EARLY AFTERNOON WITH THE
POTENTIAL FOR SEVERAL MORE INCHES. SNOW LEVELS WILL LOWER TO 8000
FEET IN SOUTHERN UTAH MOUNTAINS WEDNESDAY AFTERNOON WITH 1-3 INCHES
POSSIBLE ABOVE THAT LEVEL BY WEDNESDAY EVENING.

A DEVELOPING STORM SYSTEM OVER SOUTHEAST OREGON WILL MOVE INTO
NORTHWEST UTAH AFTER MIDNIGHT TONIGHT AND CONTINUE TO DEEPEN OVER
UTAH WEDNESDAY. THE STORM WILL MOVE RAPIDLY EAST WEDNESDAY
NIGHT WITH DRYING OCCURRING IN ALL AREAS BY EARLY THURSDAY
MORNING.

The radar

The Salt Lake City radar (KMTX), 201 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Duchesne

When
September 17, 8:15 PM MST
Where
Duchesne County, Mountain Home
Measured
52 kt (60 mph)
Property damage
$1,000
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
40.298, -110.425 (the zone’s center; the record gives no point)

Several trees were blown down in Mountain Home, when a severe thunderstorm brought wind gusts estimated at 60 mph (52 kts).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324787.